Alert archive / South Carolina / Tornado Warnings in 2018

Tornado Warning 7, NWS Columbia, SC

July 23, 2018Lee County, South Carolina

NWS Columbia, SC issued this tornado warning at Jul 23, 2018, 5:21 PM EDT for Lee County, South Carolina. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 5:21 PM EDT (21:21 UTC)
Expired
Jul 23, 2018, 5:30 PM EDT
In force
9 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lee County, SC

The radar

The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

528 
WFUS52 KCAE 232121
TORCAE
SCC061-232130-
/O.NEW.KCAE.TO.W.0007.180723T2121Z-180723T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
521 PM EDT MON JUL 23 2018

The National Weather Service in Columbia has issued a

* Tornado Warning for...
  Southeastern Lee County in central South Carolina...

* Until 530 PM EDT.
    
* At 521 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Cartersville, or 12 miles southeast of
  Bishopville, moving north at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lynchburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

&&

LAT...LON 3403 8007 3405 8015 3414 8014 3409 8007
      3408 8004
TIME...MOT...LOC 2121Z 196DEG 20KT 3409 8010 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

RC
1 follow-up statement
881 
WWUS52 KCAE 232130
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
530 PM EDT MON JUL 23 2018

SCC061-232140-
/O.EXP.KCAE.TO.W.0007.000000T0000Z-180723T2130Z/
Lee SC-
530 PM EDT MON JUL 23 2018

...THE TORNADO WARNING FOR SOUTHEASTERN LEE COUNTY HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 3403 8007 3405 8015 3414 8014 3409 8007
      3408 8004
TIME...MOT...LOC 2130Z 196DEG 20KT 3412 8009 

$$

RC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Jul 23, 3:04 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 23, 3:04 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
304 PM EDT Mon Jul 23 2018

.SYNOPSIS...
A deep upper trough will remain over the E CONUS through late
this week. This will result in southerly flow pushing moisture
into the increasing moisture and chances of showers and
thunderstorms through next weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Showers and thunderstorms continue to develop and move through
the central and northern Midlands. A couple of the cells have
been strong producing gusty winds and hail up to one inch in
diameter. Rainfall rates have also been an issue with recorded
rates of 2.5 inches per hour. Main concern area over the next
couple of hours will be the downtown Columbia area as creeks and
drainage area have risen considerably with more rain upstream
moving into the area. Expect rain rates up to 2.5 inches per
hour through this evening with many locations seeing a quick
inch under the stronger cells. Convection will diminish this
evening and tonight with a few cells lingering and some
additional development as remaining outflow boundaries intersect
and generate new cells. Overnight lows will generally be in the
low 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The upper level trough will remain just west of the forecast
area with southerly flow keeping plenty of moisture across the
region. This will combine with moderate instability to create
another round of showers and thunderstorms on Tuesday and into
Tuesday night. With PWAT values around 2.0 inches heavy rain
and localized flooding will continue to be a threat. The
highest coverage may be over the CSRA where moisture will be
higher and upper-level shear vorticity strongest.

The upper trough will remain over the Southeast through
Wednesday with surface low pressure in the Deep South. This
setup will direct moist, southerly flow into the forecast area.
PWAT values will be around 2.0 to 2.25 inches across much of
the Midlands and CSRA. Synoptic scale accent and abundant
moisture is expected to result in widespread showers and
thunderstorms, with the greatest coverage in the afternoon
around the time of peak heating. There is a marginal risk of
localized flooding during the period due to the large amount of
atmospheric moisture and moderate potential instability. Highs
will be in the upper 80s to around 90 degrees with overnight
lows in the low to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
On Thursday the models suggest the upper-level low will weaken
as mid-level ridging returns over the Southeast. This setup
supports a more climatological pattern of scattered, diurnal
convection and warming temperatures. A broad upper-level trough
will then move into the Great Lakes region with the associated
cold front sagging into the mid-Atlantic and stalling. At this
time it appears the front will remain north of the area.
Although it may serve as a focus for showers and thunderstorms
which propagate into the FA, increasing the chance for rainfall
near the end of the long term. Temperatures will be near or
slightly above normal through the period.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR conditions for most of the TAF period with showers and
thunderstorms into tonight.

Thunderstorms have developed across the area along with heavy
rain. Numerous outflow boundaries across the area continue
developing new cells with activity expected into early tonight.
Some thunderstorms produced strong and gusty winds and hail up
to one inch in diameter along with rainfall up to 2.5 inches per
hour. Convection will diminish with sunset...however some cells
will persist into tonight with remaining outflow boundaries
generating some new cells.

EXTENDED AVIATION OUTLOOK...Increasing confidence in scattered
to numerous mainly afternoon and evening thunderstorms each day
along with late night/early morning fog/stratus possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 23, 3:59 AM EDT, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
359 AM EDT Mon Jul 23 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
359 AM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Heavy rain and localized flooding are possible this afternoon and
evening. Cannot rule out a few strong or severe thunderstorms as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain and localized flooding are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 2:50 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND DMG     3 NW LEXINGTON          34.02N 81.26W
07/23/2018                   LEXINGTON          SC   EMERGENCY MNGR

            REPORTED TREE DOWN NEAR THE INTERSECTION OF
            YACHTING ROAD AND SECRET COVE ROAD.

&&

LCV
Local storm report, Jul 23, 2:56 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     3 SW CHAPIN             34.13N 81.39W
07/23/2018                   LEXINGTON          SC   EMERGENCY MNGR

            REPORTED A TREE DOWN ON A HOME NEAR THE
            INTERSECTION OF LONG PINE ROAD AND JOHN
            KINARDS COURT.

&&

LCV
Local storm report, Jul 23, 3:27 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
327 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     9 ESE FORT JACKSON      34.00N 80.74W
07/23/2018                   RICHLAND           SC   LAW ENFORCEMENT

            REPORTED TREES DOWN NEAR THE INTERSECTION OF
            OLD LEESBURG ROAD AND CONGRESS ROAD.

&&

LCV
Local storm report, Jul 23, 3:28 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     2 SW GASTON             33.80N 81.12W
07/23/2018                   LEXINGTON          SC   LAW ENFORCEMENT

            REPORTED A TREE DOWN NEAR THE INTERSECTION
            OF CASSIDY ROAD AND ELLEN FALLAW ROAD.

&&

LCV
Local storm report, Jul 23, 4:12 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TSTM WND GST     7 SSE FORT JACKSON      33.95N 80.84W
07/23/2018  M56 MPH          RICHLAND           SC   MESONET

            RICHLAND COUNTY MESONET RECORDED A WIND GUST
            OF 56 MPH AT HORRELL HILL.

&&

LCV
Special weather statement, Jul 23, 5:11 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
511 PM EDT MON JUL 23 2018

SCZ016-232145-
Chesterfield SC-
511 PM EDT MON JUL 23 2018

...Strong Thunderstorms Will Impact Portions of eastern Chesterfield
County Until 545 PM EDT....

At 510 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Chesterfield, or 15 miles west of Cheraw,
moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph, up to nickel sized hail and
           localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Cheraw, Chesterfield, Ruby, Patrick, Mount Croghan and McFarlan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3467 7987 3448 8006 3446 8010 3465 8030
      3481 8024 3481 7994 3476 7993 3473 7989
TIME...MOT...LOC 2110Z 204DEG 14KT 3469 8017

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:14 AM EDTSpecial Weather StatementCAEFairfield46 min
Jul 23, 12:05 PM EDTSpecial Weather StatementCAERichland40 min
Jul 23, 12:21 PM EDTSpecial Weather StatementCAELexington24 min
Jul 23, 12:29 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland46 min
Jul 23, 12:31 PM EDTAreal Flood AdvisoryCAERichland3 hr
Jul 23, 12:51 PM EDTFlash Flood WarningCAEKershaw, Richland114 min
Jul 23, 1:05 PM EDTSevere Thunderstorm WarningCAELexington40 min
Jul 23, 1:52 PM EDTFlash Flood WarningCAELexington, Richland113 min
Jul 23, 1:52 PM EDTSevere Thunderstorm WarningCAERichland, Sumter38 min
Jul 23, 2:47 PM EDTAreal Flood AdvisoryCAERichland, Sumter118 min
Jul 23, 3:14 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter46 min
Jul 23, 4:13 PM EDTAreal Flood AdvisoryCAECalhoun, Sumter2 hr
Jul 23, 4:33 PM EDTTornado WarningCAEClarendon, Sumter27 min
Jul 23, 5:11 PM EDTSpecial Weather StatementCAEChesterfield34 min
Jul 23, 5:48 PM EDTAreal Flood AdvisoryCAEChesterfield117 min
Jul 23, 6:02 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell118 min
Jul 23, 6:18 PM EDTSpecial Weather StatementCAEBarnwell42 min
Jul 23, 6:32 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell43 min
Jul 23, 7:05 PM EDTAreal Flood AdvisoryCAELexington115 min

Nearby

Tornado Warnings in South Carolina, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.